Zejula / Niraparib drowsiness and sleep

I came on here to post about the drowsiness I'm experiencing on Zejula (though I think my allergies + other meds = perfect storm of several factors). I've tried changing the time I take the drug - at night, morning, and now suppertime, but still struggling with drowsiness while trying to get back to work soon. Just wondering if anyone else has this problem and what they did. I'm going to ask my nurse if I can take a break from it for a few days, or reduce the dosage. I started on 300 mg and that was making me very drowsy, then the dr. lowered it to 200mg and that's what I've been on for about 5 months now. It definitely helped at the beginning but seems to have returned. 
Also when I was taking it at night it seemed to make it harder to sleep. I feel like I can't win here. 

Comments

  • StrongwomanStrongwoman Peer Support Vol
    @Hobnob
      I am sorry to hear you are experiencing those symptoms.  Drowsiness is definitely a tough one.  It is good to speak to your team and/or oncologist about this for sure especially if you have a plan to return to work.  One thing to keep in mind and to ask about is, could this be a result of the cumulative effect of the drug on your system and not a dosage only issue?  I am not on that drug in particular so can't answer as a "I have also experienced" point of view.  I would also ask before you stop taking it to make sure that your body is able to tolerate a total stoppage all at once and that it doesn't have to be a gradual and slow come off of it type of thing.  Does any of that help at all?
    As for returning to work, if this continues and ends up being "you have to live with this side effect issue".  Is there any way you can split your workday and get a nap in there somewhere?  It is a thought....perhaps after you have your medical answer, you will be able to better work something out with your employment about what your return to work will look like.
    Best of luck and keep us posted.
  • @Hobnob some great advice from Strongwoman, the most important being consulting with your oncologist before making any changes to your medications.  I was on Olaparib, sort of a sister drug to Niraparib, for about two years and had some increase in my fatigue.  I know that when my doctor dropped my dose from 300mg to 250mg for another reason, the fatigue also was positively influenced.  I do know many who are as low as 100mg daily so perhaps your oncoligist will determine that the solution. But do consult with him.
  • @Strongwoman and @Fearless_Moderator Thank you for your input. I asked my doctor if I could take a break from Zejula for a few days, and she said yes, so I'm doing that now and I'll see if there's any effect on my drowsiness. She might lower the dose to 100mg. 
    The physical fatigue/general weariness is more manageable than daytime drowsiness. At least with fatigue I can take a nap/rest, but the drowsiness can come on anytime and I can't function with that. 
  • Hi! I did not experience drowsiness, but I did have nausea.  I took an anti nausea med and felt much better.  After week 3 the oncologist stopped the Zejula for a week due to low neutrophils.  She has since started me on 100mg.  No more nausea.  Will have to see about bloodwork.  I understand that many people are on 100mg but I worry that it is not a therapeutic dose. 
  • Hi I have been on Zejula for about a month and half now. Because my platelets were so low during chemo we decided to wait 10 weeks until they were higher and start me on 100 mg per day. At first I experienced the highest energy I have in years as well as insomnia, rapid heartbeat and a rise in BP. I felt so good for the first 2 weeks but then the need for naps started to increase. Since I then we were increasing to 200 mg on alternate days and the last 4 days I took 200 per day. Drowsiness is definitely a thing now as well as an increased heartbeat and some nausea.  I feel like I'm both fatigued and unable to sleep all at once. I think 100 mg works well in terms of side effects but now for me there are new symptoms of disease, including a jump in CA 125 and a small pleural effusion. My oncologist wants me to give Zejula a decent period to work. So we are trying to highest dose and a CT scan soon. 


  • @mjmck21 Your experience with Zejula and sleep is so similar to mine. I feel the same - both fatigued and unable to sleep all at once. Most days, all day, I'm very drowsy. Mental tasks especially are tiring too. I'm trying to get to bed early, but it seems like I need about 11-12 hrs sleep, not practical with just starting to return to work. I take at least 1 nap during the day. 
    I first started on 300 mg, then was put on 200 mg, and felt fine for awhile then the sleep/drowsiness started to get bad, so it was reduced to 100 mg, but now the drowsiness is back even for that. It's hard to function even on this dose. I'm seeing my oncologist this Wed so will see what she says. 
    I'm going to ask her about a sleeping pill. Maybe that will help. 
Sign In or Register to comment.